Alert archive / Vermont / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Burlington, VT

June 27, 2017Addison County, Chittenden County, Vermont; Essex County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jun 27, 2017, 5:10 PM EDT for Addison County, Chittenden County, Vermont; Essex County, New York. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2017, 5:10 PM EDT (21:10 UTC)
Expired
Jun 27, 2017, 6:15 PM EDT
In force
65 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Essex County, NY, Addison County, VT, Chittenden County, VT

The radar

The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:35 PM EDTHAIL 1.753 E Elizabethtown, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WUUS51 KBTV 272110
SVRBTV
NYC031-VTC001-007-272215-
/O.NEW.KBTV.SV.W.0025.170627T2110Z-170627T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
510 PM EDT TUE JUN 27 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  East central Essex County in northern New York...
  Northwestern Addison County in central Vermont...
  Southwestern Chittenden County in northwestern Vermont...

* Until 615 PM EDT

* At 510 PM EDT, a severe thunderstorm was located over Underwood,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Vergennes, Middlebury, Essex, Moriah, Westport, Elizabethtown,
  Weybridge, Monkton Ridge, Lincoln, Monkton, Monkton Boro, New
  Haven, Port Henry, Addison, Hinesburg, St. George, Starksboro,
  Ferrisburg, Charlotte and Waltham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4400 7368 4421 7381 4440 7308 4404 7294
TIME...MOT...LOC 2110Z 256DEG 22KT 4411 7365 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
460 
WWUS51 KBTV 272138
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
538 PM EDT TUE JUN 27 2017

NYC031-VTC001-007-272215-
/O.CON.KBTV.SV.W.0025.000000T0000Z-170627T2215Z/
Essex NY-Addison VT-Chittenden VT-
538 PM EDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR EAST CENTRAL ESSEX...NORTHWESTERN ADDISON AND SOUTHWESTERN
CHITTENDEN COUNTIES...

At 537 PM EDT, a severe thunderstorm was located over Cole Bay,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Vergennes, Middlebury, Essex, Moriah, Westport, Elizabethtown,
Weybridge, Monkton Ridge, Lincoln, Monkton, Monkton Boro, New Haven,
Port Henry, Addison, Hinesburg, St. George, Starksboro, Ferrisburg,
Charlotte and Waltham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Champlain should seek safe harbor now! Strong winds
will cause higher waves and sudden wind shifts may overturn boats.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4400 7363 4426 7361 4440 7308 4404 7294
TIME...MOT...LOC 2137Z 256DEG 22KT 4415 7343 

HAIL...1.00IN
WIND...60MPH
 
$$
975 
WWUS51 KBTV 272153
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
553 PM EDT TUE JUN 27 2017

NYC031-VTC001-007-272215-
/O.CON.KBTV.SV.W.0025.000000T0000Z-170627T2215Z/
Essex NY-Addison VT-Chittenden VT-
553 PM EDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR EAST CENTRAL ESSEX...NORTHWESTERN ADDISON AND SOUTHWESTERN
CHITTENDEN COUNTIES...

At 551 PM EDT, a severe thunderstorm was located over Barber Point,
moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Public reported golf ball hail 3 miles east of 
         Elizabethtown at 535 PM. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Vergennes, Middlebury, Essex, Moriah, Westport, Weybridge, Monkton
Ridge, Lincoln, Monkton, Monkton Boro, New Haven, Port Henry,
Addison, Hinesburg, St. George, Starksboro, Ferrisburg, Charlotte,
Waltham and Bristol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Champlain should seek safe harbor now! Strong winds
will cause higher waves and sudden wind shifts may overturn boats.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4400 7358 4427 7357 4440 7308 4404 7294
TIME...MOT...LOC 2151Z 256DEG 22KT 4415 7340 

HAIL...1.25IN
WIND...60MPH
 
$$
777 
WWUS51 KBTV 272214
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
614 PM EDT TUE JUN 27 2017

NYC031-VTC001-007-272224-
/O.EXP.KBTV.SV.W.0025.000000T0000Z-170627T2215Z/
Essex NY-Addison VT-Chittenden VT-
614 PM EDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ESSEX...
NORTHWESTERN ADDISON AND SOUTHWESTERN CHITTENDEN COUNTIES WILL EXPIRE
AT 615 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4400 7358 4427 7357 4440 7308 4404 7294
TIME...MOT...LOC 2214Z 256DEG 22KT 4390 7309 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:09 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 27, 3:09 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Burlington VT
309 PM EDT Tue Jun 27 2017

.SYNOPSIS...
Widespread showers with embedded thunderstorms will continue
through the afternoon today as an upper level short wave tracks
into the North Country. These storms will have the potential to
cause gusty winds and small hail. The showers and thunderstorms
end tonight and much of the area will be dry on Wednesday with
just the possibility of some showers up along the international
border. Below normal temperatures will continue through
midweek but a warmer and wetter pattern sets up for the rest of
the week and into the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 233 PM EDT Tuesday...The radar continues to see scattered
showers and thunderstorms across the North Country. The lack of
much surface instability has limited how tall the storms have
been capable of growing however with low freezing levels and
advancing cold pool aloft anticipate a continued small hail
threat through the evening hours.

The showers will end this evening as we lose what little diurnal
driven heat warmed the area to the upper 60s. High pressure will
build in behind the upper level shortwave as it exits the
region this evening and Wednesday. There may be some residual
energy that holds on along the international border so I could
see some isolated showers that develop in the afternoon but
otherwise it should be a pleasant day tomorrow with highs in the
lower 70s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 233 PM EDT Tuesday...As the weak ridge continues
to build into region anticipate any residual showers to come to
an end. With high pressure aloft it should be a relatively
quiet night. Unfortunately that quiet weather will end as we
start to see a return towards a more active period. Low pressure
moving through the Great Lakes will push a west/east oriented
warm front over the region. Showers develop along the boundary
across northern New York during the morning, and become
widespread across the entire forecast area through the afternoon
and into Thursday night. Composites charts indicate that the
combination of forcing/lift/shear/instability isn't quite
aligned so we may or may not see much widespread thunder.
However given continuity I went ahead and continued to include
mention of isolated thunderstorms on Thursday generally along
the southern tier where instability will be highest.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 233 PM EDT Tuesday...As we head into the weekend the
biggest threat will be the continued active weather. We are
currently already an 1.5 inches above normal for the month and
nearly 6 inches above normal of precip for the year. With
continued active weather and more rain on the way hydro impacts
come straight to my mind. Friday night and Saturday will see
several waves of low pressure riding along a stalled frontal
boundary to our west will provide ample instability for showers
and thunderstorms along with additional moisture and PWATs
surging to 1.5-2". While the exact timing of each individual
wave is difficult at this time, confidence is high we'll see
periods of heavy rain with rainfall amounts in the 1-2" range
on top of the 1" we're likely to see on Thursday. Considering
how wet area soils are already, this could be the tipping point
to realize flash flood potential and bears watching through the
week.

Sunday remains showery, especially across northern areas as the
parent upper trough and surface cold front look to swings through
the region, with quieter and drier conditions expected Monday post
fropa.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...Scattered showers and thunderstorms
will continue moving southwest to northeast across the entire
area until 02z. These storms will have the potential for gusty
winds, generally up to 20-30kts and small hail. Visibilities in
the strongest storms will drop to 3-4SM but given the spatial
nature of the storms I couldn't call anything as prevailing. So
I've continued the previous forecasters idea using a tempo
group to handle the storms with vicinity showers elsewhere and
amendments for TS when needed. Any showers and storms will
quickly be ending between 00z and 04z. Expect VFR conditions
through the period...with localized MVFR/IFR conditions near the
showers and storms. Winds will generally be from the south and
southwest through the period.

Outlook...

Wednesday Night: VFR. Slight Chance SHRA.
Thursday: VFR/MVFR. Occasional SHRA.
Thursday Night: MVFR. Likely SHRA...Likely TSRA.
Friday: VFR/MVFR. Chance SHRA...Chance TSRA.
Friday Night: VFR. Chance SHRA...Chance TSRA.
Saturday: VFR/MVFR. Likely SHRA...Chance TSRA.
Saturday Night: VFR. Likely SHRA...Chance TSRA.
Sunday: VFR. Chance SHRA...Slight Chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Deal
NEAR TERM...Deal
SHORT TERM...Deal
LONG TERM...Deal/Lahiff
AVIATION...Deal
Hazardous weather outlook, Jun 27, 4:52 AM EDT, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
452 AM EDT Tue Jun 27 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-280900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
452 AM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and isolated thunderstorms are
expected to develop over northern New York and Vermont during the
late morning and afternoon hours. This activity will move from
southwest to northeast across the area. Any of the storms will
have the potential to produce gusty winds...in the 30 to 40 mph
range...and small hail. The threat for stronger storms will end by
evening. Anyone with outdoor plans today should be aware of the
potential for lightning...gusty winds...and hail. Seek shelter
indoors as storms approach.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 27, 4:28 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
428 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             TICONDEROGA             43.85N  73.42W
06/27/2017  M0.75 INCH       ESSEX              NY   TRAINED SPOTTER

            HAIL RANGED FROM .25 TO .75. LASTED FOR 25 MINTUES.

&&

EVENT NUMBER BTV1701973

VERASAMY
Special weather statement, Jun 27, 4:30 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Burlington VT
430 PM EDT TUE JUN 27 2017

NYZ028-031-035-VTZ001-005-272100-
Eastern Clinton-Eastern Essex-Western Clinton-Grand Isle-Western
Chittenden-
430 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON...SOUTHERN
GRAND ISLE AND NORTHWESTERN CHITTENDEN COUNTIES...

At 429 PM EDT, a strong thunderstorm was located over Peasleeville,
moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Plattsburgh International Airport, Burlington, Plattsburgh, South
Burlington, Peru, Schuyler Falls, Saranac, Winooski, Colchester,
Grand Isle, Keeseville, South Hero, Port Kent, Peasleeville, North
Hero, Milton, Young Island, Wilcox Point, Hazen Point and Sunset
Island.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4480 7325 4479 7325 4478 7326 4476 7326
      4474 7324 4448 7318 4449 7379 4467 7384
TIME...MOT...LOC 2029Z 265DEG 32KT 4459 7370
Local storm report, Jun 27, 4:41 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
441 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             1 NNE WOODBURY          44.44N  72.42W
06/27/2017  E0.75 INCH       WASHINGTON         VT   POST OFFICE

            DIME SIZED HAIL. TREE LIMBS/BRANCHES DOWN.

&&

EVENT NUMBER BTV1701974

AML
Local storm report, Jun 27, 5:02 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
502 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             KEESEVILLE              44.51N  73.48W
06/27/2017  M0.88 INCH       ESSEX              NY   TRAINED SPOTTER

            A FEW TREES DOWN...NONE ON ROADS.

&&

EVENT NUMBER BTV1701975

VERASAMY
Special weather statement, Jun 27, 5:03 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Burlington VT
503 PM EDT TUE JUN 27 2017

NYZ034-035-VTZ005-009-017-018-272200-
Western Essex-Eastern Essex-Eastern Chittenden-Western
Chittenden-Western Addison-Eastern Addison-
503 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ESSEX...
NORTHWESTERN ADDISON AND SOUTHWESTERN CHITTENDEN COUNTIES...

At 503 PM EDT, a strong thunderstorm was located near Jay In Essex
County, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Burlington, Burlington International Airport, Vergennes,
Burlington, Essex, Willsboro, Westport, Elizabethtown, Monkton Ridge,
Monkton, Monkton Boro, Williston, Hinesburg, St. George, Starksboro,
Jay In Essex County, Shelburne, Ferrisburg, Charlotte and Waltham.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4405 7370 4438 7382 4449 7302 4414 7299
TIME...MOT...LOC 2103Z 262DEG 22KT 4431 7362
Local storm report, Jun 27, 5:04 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
504 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             2 NE CALAIS             44.39N  72.45W
06/27/2017  E1.00 INCH       WASHINGTON         VT   TRAINED SPOTTER

&&

EVENT NUMBER BTV1701976

AML

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:58 AM EDTSpecial Weather StatementBTVChittenden32 min
Jun 27, 12:31 PM EDTSpecial Weather StatementBTVChittenden29 min
Jun 27, 1:10 PM EDTSpecial Weather StatementBTVChittenden35 min
Jun 27, 1:18 PM EDTSevere Thunderstorm WarningBTVGrand Isle42 min
Jun 27, 1:34 PM EDTSpecial Weather StatementBTVAddison26 min
Jun 27, 2:01 PM EDTSpecial Weather StatementBTVAddison29 min
Jun 27, 3:47 PM EDTSpecial Weather StatementBTVAddison28 min
Jun 27, 4:04 PM EDTSevere Thunderstorm WarningBTVCaledonia, Lamoille, Orleans, Washington56 min
Jun 27, 5:03 PM EDTSpecial Weather StatementBTVChittenden57 min
Jun 27, 5:12 PM EDTSpecial Weather StatementBTVEssex48 min
Jun 27, 5:24 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland66 min
Jun 27, 6:00 PM EDTSpecial Weather StatementBTVWindsor60 min
Jun 27, 6:18 PM EDTSpecial Weather StatementBTVWashington57 min
Jun 27, 7:17 PM EDTSpecial Weather StatementBTVCaledonia58 min
Jun 27, 10:36 AM EDTSpecial Weather StatementBTVSt. Lawrence24 min
Jun 27, 1:03 PM EDTSpecial Weather StatementBTVClinton27 min
Jun 27, 2:25 PM EDTSpecial Weather StatementBTVSt. Lawrence35 min
Jun 27, 3:35 PM EDTSpecial Weather StatementBTVClinton25 min
Jun 27, 4:30 PM EDTSpecial Weather StatementBTVClinton30 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2017Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.